Page 1

PIC QUESTION OF THE WEEK: 10/03/05 Q: A patient is concomitantly prescribed erythromycin and colchicine. Is there a drug interaction between these medications? A: Colchicine is an alkaloid that possesses anti-inflammatory and anti-mitotic properties and is indicated for the treatment or prevention of gouty arthritis. Although few drug interactions have been identified, toxic colchicine levels may develop if used with grapefruit juice. In addition, simultaneous administration of colchicine and cyclosporine may result in decreased clearance and subsequent cyclosporine toxicity. Lastly, an important interaction has been described when colchicine was combined with erythromycin or clarithromycin. In fact, both erythromycin and clarithromycin appear to significantly alter the metabolism of colchicine. The mechanism of this interaction is theorized to be the macrolides’ inhibition of cytochrome P450 subtype 3A4 (CYP3A4). Inhibition of CYP3A4 decreases the metabolism of colchicine, resulting in an increased serum drug concentration. Severe nausea, vomiting, abdominal pain, and hemorrhagic gastroenteritis may result in electrolyte abnormalities, volume depletion, and hypotension that comprise the earliest signs and symptoms of colchicine toxicity. Intoxication can also be manifest as coma, confusion, and respiratory, renal, and hepatic failure. Death is usually secondary to rapidly progressive multi-organ collapse. Several case reports have documented this interaction. A 76-year-old man had been receiving colchicine 1.5 mg daily for six years. He was prescribed a seven-day course of clarithromycin, amoxicillin, and omeprazole for H. pylori-associated gastritis. The patient experienced fever, abdominal pain, and diarrhea after three days of treatment and became dehydrated resulting in hospitalization. He was then noted to have pancytopenia, metabolic acidosis, and increased lipase levels. The patient recovered fully after the colchicine dosage was reduced and the macrolide discontinued. In another case, concomitant treatment with colchicine and clarithromycin was prescribed to a 55-year-old with end stage renal failure. She developed pancytopenia and died several days later due to neutropenic fever. Erythromycin and clarithromycin should be used cautiously, if at all, in patients receiving colchicine. Macrolides such as azithromycin and dirithromycin do not inhibit CYP3A4 and might be considered potential alternatives in patients taking colchicine. References: • Rollot F, Pajot O, Chauvelot-Moachon L. Acute colchicine intoxication during clarithromycin administration. Ann Pharmacother 2004;38:2074-7. • Cheng VC, Ho PL, Yuen KY. Two probable cases of serious drug interaction between clarithromycin and colchicine. South Med J 2005;98:811-3. Melanie B. Bittner, Pharmacy Clerkship Student Beth M. Varhol, Pharmacy Clerkship Student

colchicine_drug_interactions  

References: • Rollot F, Pajot O, Chauvelot-Moachon L. Acute colchicine intoxication during clarithromycin administration. Ann Pharmacother 2...

Read more
Read more
Similar to
Popular now
Just for you